Hematology Question 9 Instructor

A 63 year old male is now 5 days post CABG for left main disease. Pre-op his platelets were 260 x 109/L with an otherwise normal CBC. His platelets are now 70 x 109/L, and the concern is that the patient has HIT.

  1. What is HIT and what is the mechanism of action?
    Heparin Induced thrombocytopenia is a prothrombotic condition caused by platelet and endothelial activating antibodies targeting the platelet factor 4 (PF4) and heparin complex. It is a clinical diagnosis with laboratory investigations pursued pending on the differential diagnosis of thrombocytopenia.
    Consider the causes in a case such as the one presented: DIC should be ruled out, APLA, infection, medicaitons, hemodilution, intravascular devices resulting in platelet consumption, and artifact with platelet clumping.
  2. What are the risk factors for HIT?
    HIT occurs in 0.5 to 5% of patients receiving heparin. Risk factors include:

    • Heparin-related risk factors: LMWH has a 5x to 10x lower risk of causing HIT due to the smaller size of the heparin molecule compared to unfractionated heparin, Longer duration of heparin exposure
    • Host-related variables: Age > 40, Female sex, Surgery: Cardiopulmonary bypass – up to 3% risk
  3. How is it diagnosed? What is the 4T score?
    Diagnosis: Clinical suspicion and use of the 4T score should prompt the ordering of a PF4/ heparin ELISA. The 4T score evaluates the clinical probability of HIT (refer to reference).
    N.b. platelets can drop precipitously in patients with pre-existing PF4-heparin antibodies. This typically occurs within 30 days of heparin exposure but such antibodies may exist for up to 90 days.
  4. How should it be managed acutely?
    Treatment: Must be prompt as this patient population is at an accelerated risk of both arterial and venous thrombosis (venous: arterial events 2:1). Spontaneous bleeding is rare, and as such an alternative non-heparinoid anti-coagulant (i.e. argatroban) should be started immediately. Platelet transfusions are contraindicated unless excess clinical bleeding due to the risk of thrombosis provocation.
    It is recommended for patients to get bilateral leg Doppler ultrasonography, with anti-coagulation tailored to the presence or absence of clots. At minimum patients without clot should be transitioned to warfarin for a minimum 30 days of anti-coagulation post heparin cessation, and 3 months in the event of clot detection.

Cuker A and Cines DB. How I treat heparin-induced thrombocytopenia. Blood. March 119(10) 2209-2218.

Subscribe to Pearls

Uncle Sam wants you to subscribe to Medical Pearls

Subscribe today! It’s always free, and you can easily unsubscribe at any time. We will never share your email address. Subscribe to...

Multiple Pearls
Cardiology Pearls
Endocrinology Pearls
Hematology Pearls
Nephrology Pearls
Rheumatology Pearls
Transplant Pearls
General Internal Medicine Pearls
Instructor Pearls

Subscribe to receive your pearls today—it's free!